Effect of raloxifene after recombinant teriparatide [hPTH(1-34)] treatment in postmenopausal women with osteoporosis

S. Adami, J. San Martin, M. Muñoz-Torres, M. J. Econs, L. Xie, G. P. Dalsky, M. McClung, D. Felsenberg, J. P. Brown, M. L. Brandi, A. Sipos

Research output: Contribution to journalArticle

51 Scopus citations

Abstract

Summary: Loss of bone mineral density occurs after discontinuation of teriparatide, if no subsequent treatment is given. Sequential raloxifene prevented rapid bone loss at lumbar spine and further increased bone mineral density (BMD) at femoral neck, whether raloxifene was started immediately or after a one-year delay following teriparatide treatment. Introduction: We compared the sequential effects of raloxifene treatment with a placebo on teriparatide-induced increases in bone mineral density (BMD). A year of open-label raloxifene extended the study to assess the response with and without delay after discontinuation of teriparatide. Methods: Following a year of open-label teriparatide 20 μg/day treatment, postmenopausal women with osteoporosis were randomly assigned to raloxifene 60 mg/day (n=157) or a placebo (n=172) for year 2, followed by a year of open-label raloxifene. BMD was measured by dual energy x-ray absorptiometry. Results: The raloxifene and placebo groups showed a decrease in lumbar spine (LS) BMD in year 2 for raloxifene and placebo groups (-1.0±0.3%, P=0.004; and -4.0±0.3%, P<0.001, respectively); the decrease was less with raloxifene (P<0.001). Open-label raloxifene treatment reversed the LS BMD decrease with a placebo, resulting in similar decreases 2 years after randomization (-2.6±0.4% (raloxifene-raloxifene) and -2.7±0.4% (placebo-placebo). At study end, LS and femoral neck (FN) BMD were higher than pre-teriparatide levels, with no significant differences between the raloxifene-raloxifene and placebo-raloxifene groups, respectively (LS: 6.1±0.5% vs. 5.1±0.5%; FN: 3.4±0.6% vs. 3.0±0.5%). Conclusion: Sequential raloxifene prevented rapid bone loss at the LS and increased FN BMD whether raloxifene was started immediately or after a one-year delay following teriparatide treatment.

Original languageEnglish (US)
Pages (from-to)87-94
Number of pages8
JournalOsteoporosis International
Volume19
Issue number1
DOIs
StatePublished - Jan 1 2008

Keywords

  • Antiresorptive therapy
  • Bone mineral density
  • Raloxifene
  • Teriparatide
  • Treatment discontinuation

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Effect of raloxifene after recombinant teriparatide [hPTH(1-34)] treatment in postmenopausal women with osteoporosis'. Together they form a unique fingerprint.

  • Cite this

    Adami, S., San Martin, J., Muñoz-Torres, M., Econs, M. J., Xie, L., Dalsky, G. P., McClung, M., Felsenberg, D., Brown, J. P., Brandi, M. L., & Sipos, A. (2008). Effect of raloxifene after recombinant teriparatide [hPTH(1-34)] treatment in postmenopausal women with osteoporosis. Osteoporosis International, 19(1), 87-94. https://doi.org/10.1007/s00198-007-0485-y